Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jun 20, 2018, 2:44 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2018, 2:44 PM EDT (18:44 UTC)
- Expired
- Jun 20, 2018, 6:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cambria County, PA, Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 110 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:45 PM EDT | HEAVY RAIN 3.85 | Laurel Summit, PA | |
| Jun 20, 4:53 PM EDT | FLASH FLOOD | 1 Ne Glade, PA | FLOODED ROADWAY AND UNPASSABLE BRIDGE ON CORNERSTONE RD AT HUCKLEBERRY HWY (ROUTE 160). |
| Jun 20, 4:55 PM EDT | FLASH FLOOD | Listie, PA | SWIFT WATER RESCUE OCCURRING AT THE INTERSECTION OF CIDER MILL RD AND KLONDIKE RD. |
| Jun 20, 5:00 PM EDT | HEAVY RAIN 2.18 | Somerset, PA | |
| Jun 20, 5:22 PM EDT | FLASH FLOOD | 1 Sw Sipesville, PA | BRIDGE UNDER WATER IN THE AREA OF 1019 E BAKERSVILLE EDIE RD IN LINCOLN TWP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 129 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WGUS51 KCTP 201844
FFWCTP
PAC021-111-202245-
/O.NEW.KCTP.FF.W.0007.180620T1844Z-180620T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
244 PM EDT WED JUN 20 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Central Somerset County in south central Pennsylvania...
Southwestern Cambria County in central Pennsylvania...
* Until 645 PM EDT..
* At 240 PM EDT Doppler radar indicated heavy rain approaching the
area. With recent heavy rains this morning, this additional
rainfall could trigger flash flooding across the warned area.
* Some locations that may experience flooding include...
Johnstown, Somerset, Westmont, Windber, Belmont, Southmont, Berlin,
Friedens, Boswell, Davidsville, Central City, Paint, Jerome, Scalp
Level, Acosta, New Centerville, Tire Hill, Elim, Rockwood and
Jennerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.
&&
LAT...LON 3996 7935 4009 7926 4012 7921 4011 7919
4012 7917 4016 7916 4018 7913 4020 7913
4034 7901 4018 7869 4008 7873 4006 7876
4003 7876 3983 7892
$$
CR1 follow-up statement
713
WGUS71 KCTP 202002
FFSCTP
Flash Flood Statement
National Weather Service State College PA
402 PM EDT WED JUN 20 2018
PAC021-111-202245-
/O.CON.KCTP.FF.W.0007.000000T0000Z-180620T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset PA-Cambria PA-
402 PM EDT WED JUN 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
CENTRAL SOMERSET AND SOUTHWESTERN CAMBRIA COUNTIES...
At 401 PM EDT, Doppler radar indicated heavy rain across the warned
area. Flooding has been reported in the area with multiple roads
closed. With more rainfall expected in the next hour, additional
flooding is expected.
Some locations that will experience flooding include...
Johnstown, Somerset, Westmont, Windber, Belmont, Southmont, Berlin,
Friedens, Boswell, Davidsville, Central City, Paint, Jerome, Scalp
Level, Acosta, New Centerville, Tire Hill, Elim, Rockwood and
Jennerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3996 7935 4009 7926 4012 7921 4011 7919
4012 7917 4016 7916 4018 7913 4020 7913
4034 7901 4018 7869 4008 7873 4006 7876
4003 7876 3983 7892
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:41 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 20, 2:41 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service State College PA 241 PM EDT Wed Jun 20 2018 .SYNOPSIS... Rain and thunderstorms will impact central Pennsylvania through this evening, with an isolated risk of flash flooding across the southern tier. After a dry and pleasant Thursday, rounds of showers and thunderstorms will return Friday into the weekend. && .NEAR TERM /THROUGH TONIGHT/... *Isolated flash flooding possible through this evening across parts of south central Pennsylvania A stalled front draped west to east from the Front Range across the central Plains/mid-Mississippi Valley into the Ohio Valley and mid-Atlantic will focus rounds of rain and thunderstorms through tonight across central PA. Laurel Highlands have been the hot spot through early afternoon with persistent showers and isolated thunderstorms tracking across central and northern portions of Somerset and Bedford Counties. Many of these areas have been primed for flash flooding should higher intensity rainfall redevelop across those areas...with 2"+ having fallen from Armstrong County through portions of Somerset and Bedford Counties. Upstream radar returns suggest that Flash Flood Warnings may be imminent for some of the above areas in the next half hour to 90 minutes. Activity will shift eastward throughout the late afternoon and evening as sfc low ripples along the frontal system draped across the southern tier of PA. Some pockets of heavy rain should shift eastward toward the Lower Susquehanna Valley later this evening with focused boundary layer moisture convergence supporting secondary precip max before showers taper down into early Thursday morning. Widespread low clouds and areas of fog will be prevalent Thursday morning as the system moves away and drier air advects in aloft. Mins will range from the low 50s north to the muggy mid 60s south. && .SHORT TERM /THURSDAY/... Wavy frontal boundary should sink far enough south to bring fair and pleasant conditions on Thursday. The morning will be cloudy with areas of fog central and south, but a nice afternoon is on tap with lower humidity and increasing sunshine. Highs will range from the low to mid 40s north to the lower 80s south. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... After fair weather Thursday night, the front will pivot and lift back to the north on Friday with showers and thunderstorms likely returning to the area through Friday night. Unsettled wx continues expected this weekend with additional rounds of showers and thunderstorms. Of the two weekend days, Saturday is likely to be the wettest with localized downpours possible. High pressure will bring an end the to stormy wx by Monday night. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Warm front and wave of low pressure moving from the Ohio Valley east along the Mason-Dixon line will produce widespread MVFR through this afternoon, with areas of IFR Cigs in rain of varying intensity along with scattered thunderstorms. Showers diminish through Wed night, but restrictions will remain in place into early Thu. .Outlook... Thu...Early AM rain/cig and vsby reductions possible - mainly across the SE half of Pa. Fri...PM showers/cig reductions possible central mountains. Sat-Sun...AM showers/cig reductions possible. Sct PM tsra impacts possible. Mon...Fair. && .CLIMATE... Astronomical summer begins Thursday, June 21st at 607 AM. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM EDT this evening for PAZ033>036. && SYNOPSIS...DeVoir NEAR TERM...DeVoir SHORT TERM...DeVoir LONG TERM...Steinbugl AVIATION...DeVoir/Gartner CLIMATE...
Hazardous weather outlook, Jun 20, 10:54 AM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1054 AM EDT Wed Jun 20 2018 PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-211500- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 1054 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024>028-056-057-059-063>066-211500- Cambria-Blair-Huntingdon-Mifflin-Juniata-Perry-Dauphin-Lebanon- Cumberland-Adams-York-Lancaster- 1054 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Localized flash flooding is possible Wednesday afternoon into Wednesday night. Small streams, low water crossings, and poor drainage and urban areas will be the most vulnerable to flooding. Be aware of flood prone areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ033>036-211500- Somerset-Bedford-Fulton-Franklin- 1054 AM EDT Wed Jun 20 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Localized flash flooding is possible Wednesday afternoon into Wednesday night. Small streams, low water crossings, and poor drainage and urban areas will be the most vulnerable to flooding. Be aware of flood prone areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:00 AM EDT | Flash Flood Watch | CTP | Bedford, Franklin, Fulton, Somerset | 12 hr |
| Jun 20, 10:31 AM EDT | Areal Flood Advisory | CTP | Bedford | 119 min |
| Jun 20, 11:50 AM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Jun 20, 1:04 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 3 hr |
| Jun 20, 4:06 PM EDT | Flash Flood Warning | CTP | Bedford, Somerset | 3 hr |
| Jun 20, 4:25 PM EDT | Special Weather Statement | CTP | Bedford | 35 min |
| Jun 20, 5:07 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 113 min |
| Jun 20, 6:46 PM EDT | Areal Flood Warning | CTP | Somerset | 6 hr |
| Jun 20, 6:58 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.